Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis in HIV-infected Patients

rgb(51,102,75)
Last updated June 10, 2014
Case Authors: 
Kate Khorsand, BS
University of Washington School of Medicine
Roy Colven, MD
Dermatology Section Head, Harborview Medical Center 
Associate Professor of Dermatology
University of Washington School of Medicine
Jeffrey Edwards, MBBS, MSc, MPH
Medical Consultant, Queen's Park Counselling Centre and Clinic
Port of Spain, Trinidad & Tobago
Learning Objectives: 
  1. Discuss the most common causes of Stevens-Johnson syndrome (SJS) and toxic epidermal necrosis (TEN), and the impact of HIV infection on the incidence of these conditions.
  2. State the typical and atypical presentations of SJS/TEN, including mucosal findings.
  3. Describe the management challenges of SJS/TEN, particularly in under-resourced regions.

Display Group

References
  1. Parrillo SJ. Stevens-Johnson syndrome and toxic epidermal necrolysis. Curr Allergy Asthma Rep. 2007;7:243-7.
  2. Coopman SA, Johnson RA, Platt R, Stern RS. Cutaneous disease and drug reactions in HIV infection. N Engl J Med. 1993;328:1670-4.
  3. Todd G. Adverse cutaneous drug eruptions and HIV: a clinician's global perspective. Dermatol Clin. 2006;24:459-72, vi.
  4. Slatore CG, Tilles SA. Sulfonamide hypersensitivity. Immunol Allergy Clin North Am. 2004;24:477-90, vii.
  5. Fagot JP, Mockenhaupt M, Bouwes-Bavinck JN, Naldi L, Viboud C, Roujeau JC. Nevirapine and the risk of Stevens-Johnson syndrome or toxic epidermal necrolysis. AIDS. 2001;15:1843-8.
  6. Metry DW, Lahart CJ, Farmer KL, Hebert AA. Stevens-Johnson syndrome caused by the antiretroviral drug nevirapine. J Am Acad Dermatol. 2001;44:354-7.
  7. Rotunda A, Hirsch RJ, Scheinfeld N, Weinberg JM. Severe cutaneous reactions associated with the use of human immunodeficiency virus medications. Acta Derm Venereol. 2003;83:1-9.
  8. Luther J, Glesby MJ. Dermatologic adverse effects of antiretroviral therapy: recognition and management. Am J Clin Dermatol. 2007;8:221-33.
  9. Garcia-Doval I, LeCleach L, Bocquet H, Otero XL, Roujeau JC. Toxic epidermal necrolysis and Stevens-Johnson syndrome: does early withdrawal of causative drugs decrease the risk of death? Arch Dermatol. 2000;136:323-7.